The ups and downs of Prednisone during chemo

shouting man
Steroid Rage!

Chemo is hard on the mind and body. That almost goes without saying. But it isn’t just the chemo drugs that wreak havoc, some of the other drugs taken by chemo patients can have some major side-effects. In this post I will write about one of those drugs: Prednisone.

 

I am on a chemo regiment called R-CHOP. The “P” in R-CHOP stands for Prednisone, a type of steroid typically used for its anti-inflammatory properties. As part of R-CHOP Prednisone is actually used because it can “stimulate programmed cell death” in some cancer cell types. During the beginning of each three-week chemo cycle I take 100mg of Prednisone each day for five days. Since it is not an actual chemo drug, I really didn’t think it had any side-effects I would have to watch out for. Boy was I wrong.

When I first began chemo I noted Prednisone made me very hungry. This is still very much true. Unlike many chemo patients I have not lost any weight since starting treatment. Actually I am almost twenty pounds up since I first began chemo. The constant hunger during the week I am on Prednisone is basically insatiable. I won’t really complain about this side-effect too much. Recently I have found through smart diet and getting exercise I can counter-act the weight gain. After I’m done with chemo (and Prednisone) I’ll worry about losing those pounds I gained.

A side-effect of Prednisone I will complain about however is the mood swings. One moment I will be watching a movie and almost in tears because a character in said movie died, and the next moment I will feel great rage because my boys are fighting about nothing again. When I feel that great rage I have been trying to walk away. The boys are brothers, and they are going to fight. My yelling at them in a steroid rage is not going to do any good at all. It is hard to walk away though. When I get this great rage it feels like I have to let it out. Shortly thereafter I will find myself going to the boys and apologizing. They don’t know why I’m apologizing, other than the fact I’ve told them some of the drugs I am on for chemo can make me act strange. The wife and kids have been great about putting up with the mood swings during chemo week. Hopefully they will continue to understand and be patient for the next couple of treatment cycles.

While the mood swings from being on Prednisone is bad, it’s the withdrawals from the steroid that really gets to me. On Sunday of this week I finished my fourth cycle of Prednisone. During the days I am on Prednisone I actually feel pretty dang good (except for the mood swings). However the couple of days after no longer taking Prednisone I crash hard. The day after I start to feel weak with aches and pains cropping up all over my body. This gets worse for about two days. Yesterday, Tuesday, I felt so weak and sore that all I wanted to do was curl up in a ball and ignore the world. I don’t know if these symptoms are truly from withdrawal. It could be that the anti-inflammatory properties of Prednisone hide the aches and pains while I am taking the drug. Either way I feel like I’ve been hit by a truck for a couple of days after I’m done with the Prednisone.

I’ve spoken with other chemo patients who have similar experiences after coming off Prednisone. One person I spoke with had their oncologist prescribe something to taper down the withdrawal. I don’t really think this is necessary for me. Hopefully I only have two cycles of chemo left and feel I can cope with these symptoms now that I know about them.

One of the chemo patients I’ve spoken with also noted she experiences depression for a couple of days after coming down from Prednisone. I don’t think I experienced depression, but its hard to know. I definitely feel emotionally “down” after coming off Prednisone. If that counts as depression it is hard to say. This down feeling goes away after a couple of days. In fact today, Wednesday, I feel pretty upbeat and the emotional side-effects of Prednisone appear to be gone.

With only a couple of rounds of chemo left I won’t worry too much about the side-effects of Prednisone. I mostly shared my Prednisone experience in this post so other chemo patients suffering side-effects from the steroid know they are not alone. It is also my hope that friends and family of chemo patients suffering side-effects from Prednisone will get an understanding of what those patients are going through.

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.